Kansas, 2007

Tornado and Hail in Kansas, May 31, 2007

May 31, 2007 · NWS DDC · 26 events in 9 counties and zones

Severe thunderstorms produced high winds, hail and isolated tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Severe thunderstorms produced high winds, hail and isolated tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 31, 2:21 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, May 31, 2:21 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
321 PM CDT THU MAY 31 2007

.DISCUSSION...

DAYS 1-2...

TSRA CONTINUES TO DEVELOP IN A -16 TO -18C 5H THERMAL TROF WHICH
WAS LOCATED NEAR THE RIGHT ENTRANCE REGION OF 25H JET THIS
AFTERNOON. ALSO STILL WATCHING OUR NEXT S/W TROF WHICH WAS LOCATED
OVER SRN WY BASED ON 12Z ANALYSIS AS IT CONTINUES ITS SE TRACK
ACROSS NRN CO. AS THIS SECOND SYSTEM CROSSES INTO ERN COLORADO
LATER THIS EVENING STILL EXPECTING CONVECTION TO BECOME MORE
WIDESPREAD AND THEN BEGIN TO QUICKLY MOVE SOUTHEAST ACROSS THE CWA
DURING THE OVERNIGHT HOURS AS A MCS. PERIODS OF HEAVY RAIN IN THIS
MCS STILL LOOKING REASONABLE SO WILL RETAIN FLOOD WATCH WHICH WE
CURRENTLY HAVE GOING BUT WITH BASED ON PROGGED STORM MOTION
PROLONGED PERIODS OF HEAVY RAIN LOOKING LESS LIKELY...ESPECIALLY
FURTHER SOUTHWEST SO WILL NOT BE EXPANDING THE WARNING FURTHER SW.
AS FOR SEVERE WEATHER POTENTIAL THERE WILL A RISK A FEW TORNADOES
EARLY BASED ON SHEAR AND INSTAB...THEN BECOMING MORE OF A HAIL AND
WIND HAZARD ONCE THE MCS GETS ORGANIZED.

WHAT HAPPENS WITH THIS SYSTEM TONIGHT WILL DRIVE THE POTENTIAL OF
SEVERE WEATHER ON FRIDAY. ANOTHER S/W TROF PROGGED TO MOVE ACROSS
THE CWA ON FRIDAY AS MID LVL BAROCLINIC ZONE DROPS SOUTH. NOTICING
DECENT MOISTURE AND 85H-7H FGEN ALONG THIS BAROCLINIC ZONE AS IT
DROPS SOUTH EARLY IN THE DAY SO WILL KEEP SOME HIGH CHC POPS GOING
ACROSS MOST OF THE CWA. THEN LATER IN THE DAY AS THIS MID-UPPER
LEVEL LIFT BEGINS TO INTERACT WITH OUR FRONTAL BOUNDARY WHERE
BETTER MOISTURE AND LOW LEVEL FORCING WILL BE THERE WILL ONCE
AGAIN BE A CHANCE FOR SEVERE WEATHER. AT THIS TIME NOT CONFIDENT
ON WHERE THIS FRONT WILL BE SO AS A RESULT WILL GO WITH A
COMPROMISE BETWEEN THE GFS/NAM SFC POSITION WHICH WILL PLACE OUR
SE CWA IN A FAVORABLE ARE FOR STORMS BY FRIDAY NIGHT.

DAYS 3-7...

NOT MUCH CHANGE IN THE FCST FOR THE PERIOD SUNDAY THROUGH THURSDAY.
IT APPEARS BY MID-NEXT WEEK FAIRLY SUBSTANTIAL PACIFIC JET ENERGY
WILL BEGIN ENTERING THE ROCKIES AND WESTERN PLAINS...SUPPORTING
FAIRLY VIGOROUS LEE CYCLOGENESIS.  AVAILABLE MOISTURE SHOULD BE MORE
THAN ADEQUATE FOR SEVERE WEATHER AROUND MID-NEXT WEEK...THERE IS
JUST THE UNCERTAINTY IN TIMING/EVOLUTION OF THE SYNOPTIC FEATURES.
WILL INSERT SOME SLIGHT CHANCE TSRA POPS FOR MID-NEXT WEEK WHICH
WILL CONTINUE TO BE EVALUATED AS WE GET CLOSER TO THIS TIME RANGE.

&&

.AVIATION...

REALLY HAVING A VERY DIFFICULT TIME TRYING TO FORECAST TIMING OF
CONVECTION FOR TONIGHT AT ALL THREE TAF SITES (DDC,GCK,HYS).  AM
EXPECTING EARLY EVENING THUNDERSTORM ACTIVITY TO BE MAINLY WEST OVER
FAR WESTERN KANSAS BUT WILL GO AHEAD AND INCLUDE A CB IN THE CLOUD
COVER GROUP BEGINNING ROUGHLY 23Z.  THE 03-06Z TIME FRAME WAS VERY
DIFFICULT TO FIGURE OUT FOR CONVECTION LOCATION/TIMING WITH THE
PRIMARY COLD FRONT STILL LIKELY OVER WEST CENTRAL KANSAS AT 09Z.
WILL PLAY THE TAFS A LITTLE MORE CONSERVATIVE WITH JUST VCTS FOR
NOW AND PROB30 FOR TSRA AFTER MIDNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  78  59  76  55 /   0  70  50  20
GCK  78  57  71  53 /  30  60  30  10
EHA  79  57  78  56 /  20  60  10  30
LBL  80  59  79  55 /  10  70  20  30
HYS  77  56  73  53 /  20  70  50  10
P28  80  63  78  60 /   0  70  50  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY MORNING
FOR KSZ030-031-043>046-064>066-079-081.

&&

FN18/25/25
Hazardous weather outlook, May 31, 3:35 AM CST, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
435 AM CDT THU MAY 31 2007

KSZ030-031-043>046-061>066-074>081-084>090-011000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
435 AM CDT THU MAY 31 2007 /335 AM MDT THU MAY 31 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG UPPER LEVEL SUPPORT COMBINED WITH A DEVELOPING COLD FRONT
AND RAPID GULF MOISTURE RETURN WILL RESULT IN THE DEVELOPMENT OF
SEVERE THUNDERSTORMS ACROSS THE HIGH PLAINS LATE TODAY. THESE STORMS
ARE EXPECTED TO FORM ALONG THE HIGHER TERRAIN OF COLORADO AND THEN
ORGANIZE INTO A COMPLEX THIS EVENING AS THEY SPREAD EAST ACROSS
SOUTHWEST KANSAS. THE MAIN THREATS WILL BE LARGE HAIL, DAMAGING
WINDS AND FLOODING RAINFALL. A FEW TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY AFTERNOON
AND EVENING AND PERHAPS SATURDAY. THE SEVERE THREAT WILL BE MUCH
LESS THAN TONIGHT. THUNDERSTORMS MAY AGAIN ERUPT ACROSS WESTERN
KANSAS LATE WEDNESDAY AFTERNOON, NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

EKB

The radar

The Dodge City radar (KDDC), 126 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

23 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Trego

When
May 31, 4:55 PM CST
Where
Trego County, 9.68 mi S of Collyer
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.890, -100.120

Hail, Ellis

When
May 31, 5:37 PM CST
Where
Ellis County, 2.82 mi S of Ellis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.890, -99.560

Hail, Ellis

When
May 31, 5:39 PM CST
Where
Ellis County, 2.82 mi S of Ellis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.890, -99.560

Hail, Trego

When
May 31, 5:40 PM CST
Where
Trego County, 4.53 mi ENE of Cedar Bluff Res
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.800, -99.720

Hail, Ellis

When
May 31, 5:58 PM CST
Where
Ellis County, 9.71 mi W of Antonino
Measured
1 in hail
Reported by
Public
Coordinates
38.780, -99.560

Hail, Ellis

When
May 31, 6:00 PM CST
Where
Ellis County, 2.77 mi N of Schoenchen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.760, -99.320

Hail, Morton

When
May 31, 6:00 PM CST
Where
Morton County, 10.24 mi WSW of Richfield
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.210, -101.950

Hail, Ellis

When
May 31, 6:05 PM CST
Where
Ellis County, 2.77 mi S of Antonino
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
38.740, -99.380

Hail, Scott

When
May 31, 6:10 PM CST
Where
Scott County, 0.54 mi W of Scott City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.480, -100.910

Hail, Scott

When
May 31, 6:11 PM CST
Where
Scott County, 0.54 mi W of Scott City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.480, -100.910

Hail, Trego

When
May 31, 6:18 PM CST
Where
Trego County, 2.77 mi N of Trego Center
Measured
1 in hail
Reported by
Public
Coordinates
38.920, -99.900

Hail, Rush

When
May 31, 6:27 PM CST
Where
Rush County, 3.78 mi W of Liebenthal
Measured
0.75 in hail
Reported by
Public
Coordinates
38.650, -99.390

Hail, Rush

When
May 31, 6:28 PM CST
Where
Rush County, Liebenthal
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.650, -99.320

Hail, Lane

When
May 31, 6:32 PM CST
Where
Lane County, 1.38 mi N of Pendennis
Measured
1 in hail
Reported by
Public
Coordinates
38.650, -100.330

Hail, Rush

When
May 31, 6:33 PM CST
Where
Rush County, 2.13 mi NW of Liebenthal
Measured
0.88 in hail
Reported by
Public
Coordinates
38.670, -99.350

Hail, Rush

When
May 31, 6:33 PM CST
Where
Rush County, 1.49 mi NNE of Liebenthal
Measured
1 in hail
Reported by
Public
Coordinates
38.670, -99.310

Hail, Ellis

When
May 31, 6:34 PM CST
Where
Ellis County, 2.79 mi ESE of Schoenchen
Measured
0.75 in hail
Reported by
Public
Coordinates
38.710, -99.270

Hail, Morton

When
May 31, 6:45 PM CST
Where
Morton County, 1.1 mi E of Wilburton
Measured
0.88 in hail
Reported by
Public
Coordinates
37.080, -101.750

Hail, Ness

When
May 31, 6:52 PM CST
Where
Ness County, 7.02 mi SSW of Utica
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.560, -100.230

Hail, Rush

When
May 31, 7:01 PM CST
Where
Rush County, 3.46 mi N of Otis
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.580, -99.050

Tornado, Rush

When
May 31, 7:25 PM CST to 7:26 PM CST
Where
Rush County, 3.87 mi NE of Hargrave to 4.26 mi NE of Hargrave
Rating
EF0
Path length
0.54 mi
Path width
30 yd
Reported by
Public
Coordinates
38.590, -99.380

Brief tornado.

Hail, Rush

When
May 31, 7:30 PM CST
Where
Rush County, Liebenthal
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.650, -99.320

Hail, Rush

When
May 31, 7:50 PM CST
Where
Rush County, 1.38 mi N of Otis
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
38.550, -99.050

Hail, Stafford

When
May 31, 9:15 PM CST
Where
Stafford County, 8.51 mi NNE of Hudson
Measured
1 in hail
Reported by
Public
Coordinates
38.210, -98.600

Thunderstorm Wind, Barber

When
May 31, 11:25 PM CST
Where
Barber County, 6 mi W of Hardtner
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.020, -98.759

Three to four inch diameter tree branches broken by the high wind.

Thunderstorm Wind, Barber

When
May 31, 11:45 PM CST
Where
Barber County, Kiowa
Measured
74 kt (85 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.020, -98.520

Widespread wind damage from Hardtner to east of Kiowa. Lots of tree limb damage reported and at least one tree blown over. 25 Power poles were blown down between Kiowa and Cherokee, OK. Extensive wheat damage reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyThe tornado archive for Kansas, 2007Warnings in Kansas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37740, 37741, 37742, 37743, 37744, 37745, 37746, 37747, 37748, 37749, 37750, 37751, 37752, 37753, 37754, 37755, 37757, 37758, 37759, 37760, 37764, 37761, 37762, 37763, 37765, 37766.